Chaos in high-dimensional dissipative dynamical systems
- PMID: 26224119
- PMCID: PMC4519781
- DOI: 10.1038/srep12506
Chaos in high-dimensional dissipative dynamical systems
Abstract
For dissipative dynamical systems described by a system of ordinary differential equations, we address the question of how the probability of chaotic dynamics increases with the dimensionality of the phase space. We find that for a system of d globally coupled ODE's with quadratic and cubic non-linearities with randomly chosen coefficients and initial conditions, the probability of a trajectory to be chaotic increases universally from ~10(-5)- 10(-4) for d = 3 to essentially one for d ~ 50. In the limit of large d, the invariant measure of the dynamical systems exhibits universal scaling that depends on the degree of non-linearity, but not on the choice of coefficients, and the largest Lyapunov exponent converges to a universal scaling limit. Using statistical arguments, we provide analytical explanations for the observed scaling, universality, and for the probability of chaos.
Figures
References
-
- Kaneko K. Period-Doubling of Kink-Antikink Patterns, Quasiperiodicity in Antiferro-Like Structures and Spatial Intermittency in Coupled Logistic Lattice. Progress of Theoretical Physics 72, 480–486 (1984).
-
- Kaneko K. Pattern dynamics in spatiotemporal chaos. Physica D 34, 1–41 (1989).
-
- Albers D. J., Sprott J. C. & Crutchfield J. P. Persistent chaos in high dimensions. Phys. Rev. E 74, 057201 (2006). - PubMed
-
- Albers D. J. & Sprott J. C. Structural stability and hyperbolicity violation in high-dimensional dynamical systems. Nonlinearity 19, 1801 (2006).
-
- Albers D. J. A Qualitative Numerical Study of High Dimensional Dynamical Systems. Ph.D. thesis, University of Wisconsin-Madison (2004).
Publication types
LinkOut - more resources
Full Text Sources
Other Literature Sources
